CSN Login
Members Online: 9

Life after total thyroidectomy and RAI

tiffany16
Posts: 7
Joined: Mar 2013

In January I had a totaly thyroidectomy followed by a high does of RAI in February to try and kill off 2 remaining spots of cancer that didn't show up till the scan before the RAI. Since then I have been having major muscle weakness, muscle spasms, shortness of breath and major fatigue. My thyroid level has me out of the hypo stage now, so this really doesn't make sense to me. Also I am having slurred speech and unable to focus and concentrate. In addition to the cancer I have a form of vasculitis and was put of prednisone to deal with that with the wonderful luck of being allergic to it and now have to stop taking it.

My endo doctor told me she didn't think it was due to my thyroid problems and to contact my general doctor. My general doctor told me this all was just what happens afer RAI and could take up to a year to go away. Has anyone else had this happen? I really don't feel like I should be getting worse and the episodes seem to be coming more often. I don't know anyone who has gone thru this before, so I don't know if it really is the norm.

Any help is GREATLY appreciated!

Tiffany

Baldy's picture
Baldy
Posts: 226
Joined: Mar 2011

Tiffany,

Sorry to hear you're having so many problems.

If I were you, I'd talk to the people who administered your RAI.  The nuclear medicine people who actually gave you the dose, not the endocrinologist, oncologist or who ever prescribed it.  The nuclear medicine people should be the most knowledgable of RAI and its side effects.

I don't think what you're experiencing is the norm for people who have RAI, but it may happen in some cases, I don't know.  I had a small dose and I had no side effects. 

Alan

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network